Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 14, NWS Morristown, TN

April 11, 2013Monroe County, Tennessee; Cherokee County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Apr 11, 2013, 9:01 PM EDT for Monroe County, Tennessee; Cherokee County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2013, 9:01 PM EDT (01:01 UTC)
Expired
Apr 11, 2013, 9:30 PM EDT
In force
29 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cherokee County, NC, Monroe County, TN

The radar

The Knoxville radar (KMRX), 119 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 6:36 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2013-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2013-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1020 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:15 PM EDT, 5 hours 46 minutes earlier.

Area forecast discussion, Apr 11, 3:15 PM EDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT THU APR 11 2013

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...THE PRIMARY FOCUS OF
THE FORECAST WILL BE THE THREAT FOR SEVERE WEATHER THIS EVENING
ACROSS THE FORECAST AREA. THE COLD FRONT IS CURRENTLY LOCATED BACK
ACROSS WEST TN. MODELS HAVE CONTINUED TO TREND SLOWER WITH THE
TIMING OF THE FRONT AND ITS ASSOCIATED SQUALL LINE. SHOWERS AND
THUNDERSTORMS ARE CURRENTLY ONGOING ACROSS MIDDLE TN. THESE STORMS
ARE EXPECTED TO STRENGTHEN LATER THIS AFTERNOON...AS FRONTOGENETIC
FORCING RAMPS UP DURING THE AFTERNOON/EARLY EVENING HOURS. THE MAIN
LINE OF CONVECTION WILL PROBABLY ARRIVE ON THE PLATEAU BETWEEN 21Z
TO 00Z...ACROSS THE CENTRAL VALLEY AND SOUTHWEST NC BETWEEN 00Z AND
03Z...AND ACROSS NORTHEAST TN AND SOUTHWEST VA BETWEEN 03Z AND 05Z.
HOWEVER...SCATTERED STORMS COULD DEVELOP OUT AHEAD OF THIS MAIN
LINE...ESPECIALLY AS WE BECOME INCREASINGLY MORE UNSTABLE LATER THIS
AFTERNOON. SOUNDINGS INDICATE CAPE VALUES APPROACHING 600 TO 1200
J/KG BY LATE AFTERNOON/EARLY EVENING. THE INSTABILITY...COMBINED
WITH STRONG UPPER-LEVEL DYNAMICS...WILL ALLOW FOR STRONG TO SEVERE
STORMS TO DEVELOP OVER THE FORECAST AREA. MEAN FLOW IS NEARLY
PARALLEL TO THE FRONT...WHICH SHOULD ALLOW STORM MODE TO STAY MAINLY
LINEAR. EVEN THOUGH THERE IS A LACK OF DIRECTIONAL SHEAR...SPEED
SHEAR COULD ALLOW FOR AN ISOLATED EMBEDDED SUPERCELL WITHIN THE
LINE. THE MAIN THREATS EXPECTED WITH THESE STORMS WILL BE DAMAGING
WINDS AND HAIL UP TO ONE INCH...THOUGH A BRIEF ISOLATED TORNADO
CANNOT BE RULED OUT AS WELL. IT IS WORTH MENTIONING THAT THE
SOUTHERN VALLEY HAS A SLIGHTLY HIGHER RISK FOR AN ISOLATED TORNADO
AS PARAMETERS ARE A LITTLE MORE FAVORABLE. SPC CURRENTLY HAS THE
MAJORITY OF THE CWA UNDER A 2% TOR RISK WHILE THE EXTREME SOUTHERN
AREAS ARE UNDER A 5% RISK.

IN ADDITION TO THE SEVERE WEATHER THREAT...HEAVY RAINFALL COULD POSE
A PROBLEM AS WELL. GIVEN THE SLOW MOVING NATURE OF THE FRONT...
COMBINED WITH HIGH PWATS ACROSS THE REGION...THE POTENTIAL FOR HEAVY
RAINFALL/TRAINING IS POSSIBLE. SOUNDINGS INDICATE PWAT VALUES
RANGING FROM 1.61 SOUTH TO 1.3 NORTH ACROSS THE FORECAST AREA ARE
POSSIBLE BY THIS EVENING. BASED ON CLIMATOLOGY...THESE VALUES ARE
NEAR/ABOVE THE 99TH PERCENTILE FOR THIS TIME OF YEAR. THIS MEANS
THERE IS THE POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED FLOODING
ACROSS THE REGION.

AFTER 06Z TO 09Z...THE HEAVIEST ACTIVITY WILL BEGIN TO PUSH EAST
ACROSS THE MOUNTAINS INTO NORTH CAROLINA...WITH MOST OF THE FORECAST
AREA DRYING OUT BY DAYBREAK ON FRIDAY MORNING. TEMPERATURES WILL BE
CLOSE TO NORMAL ON FRIDAY.

DRY WEATHER AND A GRADUAL WARMING TREND RETURN FOR THE WEEKEND AS
SURFACE AND UPPER RIDGE RETURN.

.LONG TERM (SUNDAY THROUGH THURSDAY)...ON SUNDAY...WEAK RIDGING
CONTINUES TO BUILD IN FOR DRY AND A BIT WARMER CONDITION.  A COUPLE
OF WEAK IMPULSE IN THE UPPER FLOW WILL MOVE THROUGH SUNDAY NIGHT
THROUGH TUESDAY.  THIS WILL AID IN MAINLY DIURNALLY DRIVEN
CONVECTION AND HAVE KEPT LOW POPS IN PLACE FOR THIS PERIOD.  A COLD
FRONT WILL PUSH INTO THE AREA WEDNESDAY NIGHT OR THURSDAY...
PROVIDING OUR BEST CHANCE OF CONVECTION FOR THE EXTENDED.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   52  68  43  72  45 / 100   0   0   0   0
KNOXVILLE AIRPORT, TN     55  67  43  67  43 / 100  10  10   0   0
OAK RIDGE, TN             53  68  42  68  41 / 100  10  10   0  10
TRI CITIES AIRPORT, TN    57  68  41  69  36 / 100  20  10   0  10
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SR/MJB
Hazardous weather outlook, Apr 11, 3:56 AM EDT, 17 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
356 AM EDT THU APR 11 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
356 AM EDT THU APR 11 2013 /256 AM CDT THU APR 11 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP BY
LATE THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT...WITH
SCATTERED STRONG TO SEVERE STORMS ALSO POSSIBLE OUT AHEAD OF THIS
FRONT. THE MAIN THREATS WILL BE DAMAGING WINDS OF 60 MPH OR
GREATER...LARGE HAIL...AND ISOLATED TORNADOES. HEAVY RAINFALL ASSOCIATED
WITH THE STRONGEST STORMS COULD ALSO CAUSE LOCALIZED FLOODING OF
LOW LYING OR FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
THROUGH EARLY TONIGHT.

AMP/TG

In the hours before

Special weather statement, Apr 11, 6:08 PM EDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
608 PM EDT THU APR 11 2013

TNZ081-082-098-112300-
BLEDSOE TN-MARION TN-SEQUATCHIE TN-
508 PM CDT THU APR 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR MARION...BLEDSOE AND SEQUATCHIE
COUNTIES UNTIL 600 PM CDT...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS NEAR WHITWELL...WHICH WERE MOVING
NORTH AT 55 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Apr 11, 6:19 PM EDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
619 PM EDT THU APR 11 2013

TNZ012-112245-
SCOTT TN-
619 PM EDT THU APR 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 645 PM EDT...

AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF ONEIDA...MOVING NORTHEAST AT 50
MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF EXTREME NORTHERN SCOTT COUNTY...NEAR BIG SOUTH FORK.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 11:54 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Hawkins, Johnson, Sullivan, Washington66 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2013Severe Thunderstorm Warnings in North Carolina, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.